I would like to have any suggestion/reference to the following question. I have a differential operator $\mathcal{L}$ with discrete spectrum defined on a a suitable Sobolev space on a domain $\Omega$, generating an orthonormal basis of eigenfunctions $\varphi_k$ in $L^2(\Omega)$. Given a function $f\in C^{0}(\overline{\Omega})$ which is real-analytic inside $\Omega$, what can be said in general about the decay of the Fourier coefficients $f_k=(f,\varphi_k)_{L^2}$ of $f$ with respect the basis $\varphi_k$? Thanks a lot!


If the domain $\Omega$ were a closed analytic manifold and $\mathcal{L}$ were elliptic of order $m$ with analytic coefficients, the relevant result would be due to

Seeley, R. T., Eigenfunction expansions of analytic functions, Proc. Am. Math. Soc. 21, 734-738 (1969). ZBL0183.10102.

Theorem. Denoting by $\lambda_k$ the eigenvalue of $\varphi_k$, $f$ is analytic iff $$\sup_k s^{\sqrt[m]{|\lambda_k|}} |f_k| < \infty$$ for some $s>1$.

I suppose that a similar result should apply for a domain $\Omega \subset \mathbb{R}^n$, once the boundary conditions and the self-adjointness of $\mathcal{L}$ are taken care of. But you should check that Seeley's argument continues to apply in your case.

  • $\begingroup$ Thank you very much! An exponential decay is indeed something which I expected. I will check Seeley's argument but as far as I see from the last page the criterion is appliable on any (self adjoint) elliptic operator $\mathcal{L}$ of any order. $\endgroup$ May 18 '20 at 11:24

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.